Well if it is it's extremely important you tell your psychiatrist immediately. If it's not they can probably prescribe you a side effect pill and most likely make it go away. You should report this kind of stuff to them immediately regardless of what it is.
No a side effect pill will only stop temporary movement disorders such as akathesia. Tardive dyskinesia is permanent and irreversible and any anti-psychotic except Clozaril will worsen it while masking it at the same time. Here is more information:
You need to see a neurologist who is a trained movement disorders specialist. If tardive dyskinesia is diagnosed there are medications to treat it and at that point as regards antipsychotics your psychiatrist would then consider you as a candidate for Clozaril.
I was diagnosed with TD many years ago, but no-one would know I have it as the movements are almost completely controlled by taking 4000mg of fish oil in capsules every day (2000 mg morning and night).
If your mouth and tongue have uncontrollable movements (I started taking the fish oil capsules before this became a permanent problem for me) I don't know whether you would be able to swallow the capsules as they are large. I think the fish oil may be available as a liquid which may be easier to swallow (possibly using a straw?)
My psychiatrist has also recommended taking 1200iu of Vitamin E daily as well, to prevent further damage being done to my nervous system by the antipsychotic medication. Hope this helps you somehow.
Yes fish oil has shown to have been of use in treating tardive dyskinesia. Vitamin E is not proving as effective as they thought it was in follow up to clinical studies. The natural remedy rhodiola is quite effective on treating tardive dyskinesia from what I have found and neurologists who are movement disorders specialists would verify that as its in clinical study for it. If the tardive dyskinesia you have is being mitigated and you are no longer on a medication that can cause or worsen it that's fine. If not you should see a neurologist who is a movement disorders specialist. Some of the information I gave to one of my original movement disorders specialists I found out in the neurology forum so you might want to post there as well.
It's funny how the brain adapts to things in such ways it just ends up screwing itself up even more when it thinks it's repairing itself. I guess I shouldn't be surprised by this if I believed in a god because he/she created something like the platypus.
Well the current (dopamine based) antipsychotics work by depleting dopamine so since a depletion in the rate of dopamine is the root cause of Parkinson's that's why tardive dyskinesia is an enventual result (at the rate of 1%-2.5% per person per year with the atypical antipsychotics, that's a statistic I learned from my psychiatrist). There is an imbalance in dopamine in the brains of people with schizophrenia but depleting it does cause the synaptic disruption that is tardive dyskinesia. The NMDA receptor modulates (glutamate antagonists) however, work by restoring glutamate transmission which is something that has been found to be genetically lacking in the brains of people with schizophrenia. No one even the researchers can say when this generation of antipsychotics will be released but once they are there will be a clear improvement in recovery rates and they do not appear to cause tardive dyskinesia or diabetes or short term side effects such as extra pyramidal side effects. Within the next decade or less, they should be FDA approved. Its just a matter of time. They are all in Phase II FDA study now and progress continues..
I just started on Abilify, got off of Geodon (spelt wrong), and I take Cipralex for depression. So far I havent gotten any side effects of Abilify, but then again I just started and am only taking 20 mg per day, but this is on top of Quetiapine 600mg daily.
I would think if it was a side effect, it would occur before you were on the med for a year, but I may be wrong.
Please keep me posted, so if I start with any side effects like the issue you are having with your mouth, I will know where it is coming from.
The best thing to do is have your psychiatrist do a movement disorders test at regular intervals. Most psychiatrists do this anyway. They can tell the difference between tardive (which are usually movements that occur spontaneous and unpredictably and do not go away during the day or at all in fact) and standard extra pyramidal side effects (that come and go during the day as the medicatiaon gets out of a person's blood stream) that can be treated with a side effect pill. If you want more information google "Patient Education Tardive Dyskinesia" and as the site itself says "some of these medications may be medically neccessary".
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.